Alert archive / Alabama / Flash Flood Warnings in 2009
Flash Flood Warning 28, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at May 16, 2009, 10:15 AM CDT for Randolph County, Alabama. It was in force for 4 hr. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2009, 10:15 AM CDT (15:15 UTC)
- Expired
- May 16, 2009, 1:45 PM CDT
- In force
- 4 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Randolph County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 10:30 AM CDT | FLASH FLOOD | 3 E Roanoke, AL | DICKERT FIRE DEPARTMENT REPORTS WATER OVER HIGHWAY 22. |
| May 16, 10:30 AM CDT | FLASH FLOOD | Roanoke, AL | POLICE REPORT STREET FLOODING IN ROANOKE. |
| May 16, 10:45 AM CDT | FLASH FLOOD | Roanoke, AL | CHESTNUT AND LOUINA ROADS CLOSED DUE TO FLOODING. |
| May 16, 11:35 AM CDT | FLASH FLOOD | Corinth, AL | WATER 6 INCHES DEEP FLOWING ACROSS COUNTY ROAD 49 IN THE CORINTH COMMUNITY. |
| May 16, 11:35 AM CDT | FLASH FLOOD | Roanoke, AL | ROANOKE PD REPORTS WATER 2 FEET DEEP IN ONE CONFINED AREA OF CHESTNUT ROAD...AND 1 FOOT DEEP BLOCKING A 10 FOOT WIDE SECTION OF LOUINA ROAD. BOTH ROADS ARE CLOSED. |
| May 16, 12:05 PM CDT | FLASH FLOOD | Corinth, AL | FIRE DEPARTMENT REPORTS WATER 4 FEET DEEP RUSHING ACROSS COUNTY ROAD 41 NEAR THE NATURAL GAS PUMPING STATION. |
| May 16, 12:17 PM CDT | FLASH FLOOD | Concord, AL | DEPUTY SHERIFF REPORTS WATER RUSHING ACROSS COUNTY ROAD 43 AT BEAVER CREEK NEAR JUNCTION OF COUNTY ROADS 43 AND 41...ABOUT A FOOT DEEP AND 60 FEET WIDE. |
| May 16, 12:40 PM CDT | FLASH FLOOD | Nne Roanoke, AL | COUNTY ROAD 45 IS WASHED OUT AT ROCKSTAND ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this flash flood warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 3.3 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 588 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 509 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KBMX 161515 FFWBMX ALC111-161545- /O.NEW.KBMX.FF.W.0028.090516T1515Z-090516T1545Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 1015 AM CDT SAT MAY 16 2009 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN RANDOLPH COUNTY IN EAST CENTRAL ALABAMA... THIS INCLUDES THE CITIES OF...WEDOWEE...ROANOKE... * UNTIL 1045 AM CDT * AT 1012 AM CDT...THE NATIONAL WEATHER SERVICE DETECTED FLASH FLOODING FROM NUMEROUS THUNDERSTORMS OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MALONE...WEDAHADKEE CREEK...HIGH PINE CREEK...JACK BRANCH AND TOWN CREEK. PRECAUTIONARY/PREPAREDNESS ACTIONS... ADDITIONAL RAINFALL AMOUNTS OF TWO TO THREE INCHES ARE POSSIBLE IN THE WARNED AREA. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. && TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3333 8564 3334 8528 3312 8524 3312 8565 $$ 12/SIRMON
1 follow-up statement
000 WGUS54 KBMX 161520 FFWBMX ALC111-161845- /O.EXT.KBMX.FF.W.0028.000000T0000Z-090516T1845Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 1020 AM CDT SAT MAY 16 2009 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS EXTENDED THE * FLASH FLOOD WARNING FOR... SOUTHERN RANDOLPH COUNTY IN EAST CENTRAL ALABAMA... THIS INCLUDES THE CITIES OF...WEDOWEE...ROANOKE... * UNTIL 145 PM CDT * AT 1018 AM CDT...THE NATIONAL WEATHER SERVICE DETECTED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TENNANT... R.L. HARRIS DAM...OFELIA...NAPOLEON...BI SPRINGS... MALONE...WEDAHADKEE CREEK...HIGH PINE CREEK...JACK BRANCH AND TOWN CREEK. PRECAUTIONARY/PREPAREDNESS ACTIONS... ADDITIONAL RAINFALL AMOUNTS OF TWO TO THREE INCHES ARE POSSIBLE IN THE WARNED AREA. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. && TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3333 8564 3334 8528 3312 8524 3312 8565 $$ 12/SIRMON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at May 16, 6:38 AM CDT, 3 hours 37 minutes earlier.
Area forecast discussion, May 16, 6:38 AM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 638 AM CDT SAT MAY 16 2009 .UPDATE...AVIATION DISCUSSION. && .SHORT TERM...TODAY THROUGH SUNDAY NIGHT. COLD FRONT NORTHWEST OF THE AREA THIS MORNING WILL SHIFT INTO THE NORTHERN SECTIONS LATER THIS AFTERNOON AND BY 12Z SUNDAY MORNING WILL BE LOCATED VERY NEAR THE INTERSTATE 20/59 CORRIDOR. FRONT WILL THEN SHIFT ACROSS THE SOUTHERN SECTIONS ON SUNDAY WITH MUCH DRIER AIR EXPECTED LATER SUNDAY NIGHT. FOR TODAY...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS THIS MORNING WITH WIDESPREAD SHOWERS AND THUNDERSTORMS LATER THIS AFTERNOON. AIR MASS VERY UNSTABLE AND MODELS INDICATE INCREASING UPWARD VERTICAL MOTION AFTER 18Z. SOME STRONG STORMS POSSIBLE WITH GUSTY WINDS THE PRIMARY THREAT. HIGHEST POPS TONIGHT WILL BE ACROSS THE NORTH-CENTRAL SECTIONS IN VICINITY OF THE FRONT...THEN ACROSS THE SOUTH ON SUNDAY. ONCE AGAIN SOME STRONG STORMS POSSIBLE TONIGHT AND AGAIN ON SUNDAY...ALONG AND SOUTH OF THE FRONT. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WHERE STORMS PERSIST FOR ANY LENGTH OF TIME. HIGHS TODAY IN THE 80S...LOWS TONIGHT UPPER 50S NORTHWEST TO MIDDLE 60S SOUTHEAST. HIGHS SUNDAY 65 TO 70 NORTH AND IN THE 70S SOUTH. LOWS SUNDAY NIGHT MUCH COOLER WITH 40S NORTH AND 50S SOUTH. .LONG TERM...MONDAY THROUGH FRIDAY. HIGH PRESSURE WILL BUILD INTO AND ACROSS THE AREA MONDAY THROUGH WEDNESDAY BRINGING MUCH DRIER AND COOLER AIR. WORK WEEK WILL START OFF WITH TEMPERATURES WELL BELOW NORMAL WITH A GRADUAL WARMING TREND THE REMAINDER OF THE WEEK. IN FACT SOME LOWS IN THE 40S CAN BE EXPECTED ONCE AGAIN ACROSS THE NORTH MONDAY NIGHT. TIME FRAME THURSDAY AND FRIDAY BRINGS A HIGH DEGREE OF UNCERTAINTY FOR NOW. LOW PRESSURE IS EXPECTED TO FORM IN THE EASTERN GULF AND GRADUALLY DEEPEN AND SHIFT WEST-NORTHWEST. THIS WILL BRING A MOIST SOUTHEAST FLOW ACROSS THE SOUTHERN SECTIONS. FOR NOW WILL BE KEEP POPS IN THE SLIGHT CHANCE TO CHANCE CATEGORY AND WAIT FOR BETTER MODEL AGREEMENT. && .AVIATION...12Z TAF DISCUSSION. LOW CLOUDS ARE QUICKLY DEVELOPING ACROSS THE AREA THIS MORNING. MOST SITES SHOULD SEE CEILINGS BETWEEN 700 AND 1500 FEET AT LEAST THROUGH 15Z. CEILINGS WILL SLOWLY LIFT SHORTLY AFTER. SHOWERS AND THUNDERSTORMS ARE STILL EXPECTED THIS AFTERNOON AND EVENING. THEY CAN OCCUR AT ANY GIVEN TIME SO IT IS REALLY HARD TO PIN DOWN AN ACTUAL TIMING. AS A RESULT...WILL KEEP VCTS INSTEAD OF PREVAILING IN THE FORECAST. LOW CLOUDS WILL ONCE AGAIN BE A PROBLEM LATER TONIGHT...MAINLY AFTER 06Z. 10/ARM && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 50
Hazardous weather outlook, May 16, 5:54 AM CDT, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 554 AM CDT SAT MAY 16 2009 ALZ011>015-017>050-171054- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 554 AM CDT SAT MAY 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. STRONG THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF CENTRAL ALABAMA BETWEEN NOON AND 10 PM. THE MAIN THREAT WITH THESE STORMS WILL BE LOCALLY HEAVY RAINFALL AND STRONG GUSTY WINDS OF UP TO 40 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. STRONG THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY AFTERNOON MAINLY ALONG AND SOUTH OF A LINE EXTENDING FROM EUTAW...CLANTON...ALEXANDER CITY AND LAFAYETTE. THE MAIN THREATS WILL BE LOCALLY HEAVY RAINFALL AND STRONG GUSTY WINDS OF UP TO 40 MPH. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 8:56 PM CDT | Areal Flood Advisory | BMX | Lee, Russell, Tallapoosa | 3 hr |
| May 15, 10:58 PM CDT | Areal Flood Advisory | BMX | Cleburne | 3 hr |
| May 15, 11:14 PM CDT | Areal Flood Advisory | BMX | Jefferson, Shelby | 3 hr |
| May 16, 9:54 AM CDT | Flash Flood Watch | BMX | Barbour, Bibb, Blount, Bullock, Calhoun, Chambers and 25 more | 33 hr |
| May 16, 9:58 AM CDT | Areal Flood Advisory | BMX | Jefferson, Shelby | 3 hr |
| May 16, 11:57 AM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton, Perry | 48 min |
| May 16, 12:20 PM CDT | Areal Flood Advisory | BMX | Chambers | 3 hr |
| May 16, 12:39 PM CDT | Severe Thunderstorm Warning | BMX | Perry | 26 min |
| May 16, 1:48 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar | 42 min |
| May 16, 2:05 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 40 min |
| May 16, 2:49 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 26 min |
| May 16, 3:31 PM CDT | Areal Flood Advisory | BMX | Marengo | 3 hr |
| May 16, 4:37 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 23 min |
| May 16, 5:07 PM CDT | Severe Thunderstorm Warning | BMX | Montgomery | 38 min |
| May 16, 5:43 PM CDT | Areal Flood Advisory | BMX | Barbour | 3 hr |
| May 16, 6:14 PM CDT | Severe Thunderstorm Warning | BMX | Russell | 31 min |
| May 16, 6:23 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Jefferson | 37 min |
| May 16, 6:43 PM CDT | Areal Flood Advisory | BMX | Pike | 3 hr |
Nearby
Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.